Kanye to The banner

1 - 20 of 21 Posts

·
Registered
Joined
·
1,161 Posts
Discussion Starter #1
I'll start from the beginning. I'm a creative guy, which can be a good thing and a bad thing.
Of course, you all know why it can be a good thing. But it also means it's kinda easy for me to get off task.
To set the scene, I'm in 11th grade at a competitive private school in Florida. I want to be an artist, whether it be in animation, graphic design, or some sort of engineering. I know I am a smart guy. I'm witty and have a hell of a lot of common sense; I'm not about to be modest about stuff like that.

My grades slipped in 9th and 10th grade because I simply got off task. I didn't try hard enough in subjects I knew I could excel in. Although I haven't been diagnosed with ADD (I'm not even sure if it's something that is "diagnosed"), I started taking Vyvance (specifically, I believe I take a 40 mg dosage once every morning), which helps my work ethic in school. Instead of having to do well, I now WANT to do well. My average is now an A- for this year and I'm happily working harder to try to get into a pretty good college like FSU or UCF for digital design or engineering.
This is all great!

However, I'll go for 2 to 3 days without any sleep. I've always been a night owl. I'm not a guy that needs that much sleep to function. 4 hours and I'm pumped and ready for whatever the next day throws at me. But lately, I haven't gotten much sleep. Another problem is that this medication completely takes away my appetite after breakfast. I don't eat lunch at school, and it makes me lack in (physical) energy. I barely eat dinner.

I talked to my doctor, he said that the medication is supposed to wear off around 6 pm and that I should be getting my homework done before that. I feel like it lasts much longer. I don't know if it has anything to do with my weight or height (6';150 lbs). I haven't really noticed any change in temper or attitude. I've always been kind of a smartass, of course not to my family. That's just how I am :p. I asked my doctor about changing the medication to a different one, expecting possibly different results in health. He said this is probably my best option.

Anyway, my question is: Do you think I should try to ween myself off of the medication and POSSIBLY sacrifice the grades and attention I'm paying to school work? Or should I stay on the medication and try to stick it out until the end of this year? They say Junior year is the most important year for me to make positive changes in my grades.

PS: Any constructive criticism or advice with getting by in high school and/or college would be greatly appreciated.

Thanks in advance,
-Mike-
 

·
Registered
Joined
·
584 Posts
I'm glad you are really focus on a career goal especially in a creative field! You're really young to be taking medication especially during school hours, IMO. Not having an appetite can affect your school and take a toll on your body, eventually. Junior year of high school is the most important year for academics because that's the year colleges focus the most on.. If you're feeling weak and tired, I would switch the medication or stop taking it and see how you do in school without it. If you know you can't do well in classes without the medication, then your best bet is to stick with it until you're done. It's very common for college students to use Adderall to get by school.. It's sad because some actually depend on it for every class. I've never taken Adderall but I was diagnosed with "test anxiety" and I have to take medication for tests and oral presentations without it, I would be so nervous and not do so well. So, I understand why you're so worried about your grades.

My best advice to do well in school is to focus in class, ask for help, do your homework and try NOT to procrastinate!
 

·
Registered
Joined
·
584 Posts
Also, if you want to work in design grades aren't as important as an overall good portfolio or a good recommendation. It's more of "who you know not what you know." Grades don't prove creativity.
 

·
Registered
Joined
·
1,161 Posts
Discussion Starter #5
Thank you very much. I think I'm gonna talk to my parents and see how I do when I take it every other day or something and ween myself off of it in about a week's time. I'll see how I feel. I just am always hungry, but when I look at food, I'm like no thanks..... Not the right feeling for a guy my age
 

·
Registered
Joined
·
584 Posts
You're welcome!  :) Yeah, you're too young to be loosing an appetite and sleep! Hopefully, everything will work out and you'll manage to sleep well every night.
 

·
Registered
Joined
·
3,459 Posts
Definitely talk to your doctor about changing your medication. Until then, experiment and see how things go by decreasing your med intake.  Sleep and getting some nutrition from food are not only essential for overall well being, but play a pivotal role in the education process.

As for tips for High School and College...use a planner. I had a problem in high school where I'd forget an assignment or due dates because I'd always try and remember it off the top of  my head. By writing it down, you're giving yourself a chance to not only remember what you need to do, but it will also push you to follow through on it. And as Denise mentioned, try not to procrastinate. Things will eventually catch up to  you. Especially in college where almost all of your mid-terms and finals fall within a day of each other.


I hope everything works out for you.
 

·
Registered
Joined
·
26,158 Posts
Keep in mind that  sleep and nutrition are very important to your still-developing brain. Who knows what kind of effects not eating and sleeping regularly could have on you not only short term, but down the road as well.
 

·
Registered
Joined
·
1,161 Posts
Discussion Starter #11
Luda! said:
Consider using weed.
I smoke weed often.
Not only do I love it just cause it's fun to do with my best friend, but it helps me fall asleep.

I probably should have mentioned that in the original post.
 

·
Registered
Joined
·
1,161 Posts
Discussion Starter #14
Yeah, I gotcha. I just need to straighten out this medication thing and i'll be set. No matter what, I just can't let my grades slip
 
1 - 20 of 21 Posts
Top